Warren C. Swegal, MD, discusses the safety and tolerability of tyrosine kinase inhibitors for patients with radioactive iodine–refractory differentiated thyroid cancer.
Warren C. Swegal, MD, a head and neck cancer surgeon at Allegheny Health Network, discusses the safety and tolerability of tyrosine kinase inhibitors (TKIs) for patients with radioactive iodine (RAI)–refractory differentiated thyroid cancer (DTC).
TKIs including sorafenib (Nexavar), lenvatinib (Lenvima), and cabozantinib (Cabometyx) can be used to treat patients with RAI-refractory DTC if the disease is metastatic or not resectable. Lenvatinib is the preferred option with category 1 evidence according to the National Comprehensive Cancer Network.
Swegal says that TKIs are generally considered to have better toxicity profiles than standard chemotherapy drugs. Important adverse events (AEs) to watch for with TKIs include gastrointestinal (GI) AEs such as diarrhea. Hypertension of any grade has occurred in 70% to 75% of patients in clinical trials of TKIs such as the SELECT trial (NCT01321554) investigating lenvatinib.
Other frequently occurring AEs of note include weight loss secondary to anorexia and hand-foot skin reactions. These are primarily grade 1 and 2 AEs that can be resolved with dose modification, and rarely occur at higher grades. Other common AEs to be aware of include alopecia and mucositis, although they are less frequent, according to Swegal.
0:08 | In general, TKIs are considered safer than standard chemotherapy drugs, which can have a lot of significant toxicities. That being said, there are some important things you need think about with regard to TKIs. GI [AEs] are pretty common, things like diarrhea or GI complaints. Hypertension is very common. Again, [it is] sometimes up to 70% to 75% of patients depending on the study you read. Things like weight loss secondary to anorexia can be seen in a significant portion of patients, and then you can also have some hand-foot skin reactions with some of these medications. That can vary with regard to grade. Most of these are grade 1 or grade 2 toxicities, not terribly serious, that resolve with some dose adjustment and are much less likely to be grade 3 or grade 4. I do also have to say alopecia and mucositis are also possibilities to be aware of as well.